Diluting all IV push medication??
- 0Jan 23, '08 by srewerI had a nursing instructor tell a nursing student that "you must dilute all IV push medication with at least 10cc NS." I know that there are medication that must be diluted, but not all? I have not been able to find this standard in AL's nursing standards, just wanted to see if anyone knew of this being a nursing standard in your state and if so, where I could find information on the rationale. I think it could be a great implementation at my hospital, but first must find the evidence to back the idea. Thanks
- 50,713 Visits
- 17Jan 23, '08 by kmoonshineI learned to dilute 1:1 for most meds. I don't know about state standards, but here's my opinion from my experience:
1. Dilute ativan - it is very oily. Doesn't matter how much NS to add, usually 5ml (unless you have a patient actively seizing - you want to stop the seizure, and adding NS is trivial; also, use a larger gauge needle to draw it up because it is very thick).
2. Dilute irritating meds (such as phenergan, which some facilities have already banned). Diluting lessens the irritation, and I'll use 10ml NS or more.
3. Dilute meds if the volume is less than 1ml and if it also needs to be pushed over more than one minute. For example, Zofran comes in 4mg/1ml and is given over one minute; its easy to control the rate and I give it straight up. However, if I give dilaudid 0.5mg (0.5mg/.25ml): that is a very small amount to try to push over 1-2 minutes (nearly impossible to consistently administer 0.25ml over 2 minutes). I will dilute it with maybe 5ml NS; it is easier to add NS as volume to control your IVP rate.
4. Don't dilute Valium, and if you give it in a running IV, use the port closest to the patient. The medication precipitates in NS and also reacts with the tubing material causing less medication to get to the patient. Therefore, give it at the closest port to the pt as possible (also, if you give valium IM, it needs to be administered in the deltoid, not the VG or DG site). Look it up in your drug book, then ask the teacher (the one who said that every med needs to be diluted in 10ml NS). Make sure to show her that her valium should not be diluted.
5. I never dilute Lasix - you are trying to get the water off, not put more on. You give it very slowly (10mg/1min) and usually I'll have orders for 40mg (4ml over 4 minutes - it is manageable).
I have a PDA and I look up how to administer meds that I don't routinely give. It is very helpful, because contrary to what that teacher says, not all meds are diluted. She shouldn't be teaching this "10ml for every IVP" rule - the rule should be to look up the correct way to administer each medication, since formulations change and the way drugs are given change with research.Last edit by kmoonshine on Jan 24, '08
- 3Jan 24, '08 by MAISY, RN-ERThat nursing instructor is giving bad information, however, make sure the student answers however it is taught on that professor's test.
I always use drug book as reference, also every hospital and area has their own rules and regulations. Oncology, ER, and others may push all different ways depending on the patient, their illness, opoid naivete, and a million other things. If there is a line running and the fluid is compatible why dilute unless otherwise indicated?
Remember, many nursing instructors do not work on the floor anymore. Medication administration has changed dramatically....amounts have been increased for narcotics....and many meds come in iv push form. Pain control is taken more seriously than in the past. The professor may just be nervous.
- 0Jan 24, '08 by madwife2002 Asst. AdminI dilute a lot of IV meds especially those I know can have a irritated effect on the veins. I am always trying to preserve IV's for as long as possible, and am very careful to observe the exit site as there are so many infections and adverse reactions to so many medications.
- 2Jan 24, '08 by chris_at_lucas_RNI am so glad to see this thread! I worried about IVP meds until a seasoned med/surg nurse told me to always dilute with up to 10 ccs and still push slowly, all in order to preserve the vein.
I recently had a patient with AIDS whose phlebitis was so bad that even saline was painful for him. Even premedicating with pain meds didn't help him.
All foreign substances are potentially vessel damaging. Why take the chance?
On a somewhat somber note and OT, an RN friend of mine had her contract terminated with an ER because she diluted phenergan for IVP! Talk about trumped up.....